• Users Online: 283
  • Print this page
  • Email this page


 
 
Table of Contents
LETTER TO EDITOR
Year : 2019  |  Volume : 9  |  Issue : 1  |  Page : 58-59

Thrombocytopenia after primary angioplasty: Choosing between scylla and charybdis


Department of Cardiology, Yashoda Hospitals, Hyderabad, Telangana, India

Date of Web Publication10-May-2019

Correspondence Address:
Dr. Pankaj Jariwala
Department of Cardiology, Yashoda Hospitals, Somajiguda, Hyderabad - 500 082, Telangana
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/JICC.JICC_5_18

Rights and Permissions

How to cite this article:
Jariwala P. Thrombocytopenia after primary angioplasty: Choosing between scylla and charybdis. J Indian coll cardiol 2019;9:58-9

How to cite this URL:
Jariwala P. Thrombocytopenia after primary angioplasty: Choosing between scylla and charybdis. J Indian coll cardiol [serial online] 2019 [cited 2019 Sep 17];9:58-9. Available from: http://www.joicc.org/text.asp?2019/9/1/58/257960



Dear Editor,

A 47-year-female, diabetic not on regular treatment, arrived in the emergency room with retrosternal chest discomfort for 2 h with a history of presyncope. She sustained a head injury following a fall over the occipital part of the head in the form of a contused lacerated wound. On arrival, her pulse rate was 44/min and blood pressure of 80/60 mmHg. Her electrocardiogram showed 5-mm ST-segment elevation in II, III, and aVF with reciprocal ST-segment depressions in V1–V6, I, aVL with complete heart block. In view of head injury, she underwent computed tomography of brain, which showed small frontal infarct, and there was no evidence of any intracranial bleed or injury to the skull. Hypotension was managed with fluid resuscitation, while she was shifted to catheterization laboratory and emergency temporary pacemaker implantation was done from the right femoral venous approach. Her trans-radial coronary angiography showed the proximal thrombotic occlusion of the right coronary artery (RCA) and 90% stenoses of the mid and distal segments of the left anterior descending and the proximal segment of the 1st obtuse marginal arteries. Hence, primary angioplasty of the RCA was done, and two overlapping drug-eluting stents were deployed, as the mid segment of the RCA, also had critical stenosis that was visible after dethrombosis of the proximal occlusion. This restored the thrombolysis in myocardial infarction (TIMI) 3 flow in the RCA. She was shifted to the intensive care unit in stable hemodynamic condition for further stabilization.

Her laboratory parameters were normal except the random blood sugar of 404 mg%, which was corrected using intravenous insulin infusion. Postprocedure, her platelet count started dropping down from an initial value of 260,000/mm3. Hence, anticoagulation with low-molecular-weight heparin was stopped. On the 3rd day postprocedure, her platelet count reached a nadir of <10,000/mm3. Furthermore, her serum creatinine level rose to 3.2 mg% of the baseline value of 1.2 mg% with metabolic acidosis. She had derangements of the liver enzymes with normal bilirubin levels. In view of multi-organ dysfunction, rising creatinine levels and arterial blood gas analysis showing metabolic acidosis started with renal replacement therapy. Hematologist advised for the heparin-induced thrombocytopenia antibodies and also suspected thrombotic thrombocytopenic purpura (TTP) as a differential diagnosis. Ticagrelor was stopped and she was continued with low-dose aspirin (75 mg). She did not have any bleeding diastasis. Her prothrombin time was marginally elevated. Peripheral smear did not show any broken red blood cells (RBCs), hence the diagnosis of TTP was ruled out. Heparin-induced thrombocytopenia (HIT) antibodies were negative. The cause of thrombocytopenia remained uncertain. We interpolated it secondary to prolonged hypotension and as a part of multi-organ dysfunction. Her platelet count started rising 5th day onward to 90,000/mm3.

She was switched over to clopidogrel and loading dose of 300 mg was administered which was maintained with 75 mg/day along with aspirin of 150 mg/day.

She remained in the hospital further 10-day postprocedure and her deranged parameters improved gradually and was discharged in a stable condition.

We are presenting this case with an intention of discussion about the management of a patient who develops thrombocytopenia after angioplasty, particularly in the clinical setting of acute coronary syndrome. There are no clear guidelines for the management of patients who develops thrombocytopenia within 1 week after the angioplasty. The stopping of the anti-platelet agents poses the patient at risk of sub-acute stent thrombosis and continuing them at the risk of increased bleeding manifestations. It is a double-edged sword or choosing between Scylla and Charybdis-like clinical situation [Figure 1].
Figure 1: A cartoon depicting a clinical dilemma of choosing antiplatelet agents after angioplasty in patients those who develop thrombocytopenia. Between Scylla and Charybdis is an idiom deriving from Greek mythology, meaning “having to choose between two evils (i.e., Stent thrombosis and bleeding manifestations)”

Click here to view


There are two clinical subsets – (1) preexisting thrombocytopenia those who develop acute coronary syndrome (2) patients who develop thrombocytopenia after angioplasty.

Patients with preexisting thrombocytopenia with the acute coronary syndrome, McCarthy et al. has advised against percutaneous coronary intervention with platelet count <50,000/mm3.[1] Patients with platelets counts above 50,000/mm3 should try with anti-anginal medication in maximum doses and those who have persistent angina should undergo after explaining risk versus benefit of percutaneous transluminal coronary angioplasty (PTCA). They should receive dual antiplatelet agents for 1 month followed by clopidogrel with proton-pump inhibitors.

Those patients who develop thrombocytopenia after PTCA could be due to laboratory errors such as pseudothrombocytopenia. It can be corrected by sending blood sample in citrated bulb, as there can be clump formation in ethylenediamine tetraacetic acid bulb. Apart from this, there are iatrogenic causes such as heparin-induced thrombocytopenia and TTP as patients undergoing PTCA are exposed to heparin and adenosine diphosphate (ADP) receptor inhibitors, respectively.

In our case after pseudothrombocytopenia was ruled out, we used unfractionated heparin during PTCA and had given only one dose of low-molecular weight heparin. HIT Type 1 and Type 3 has delayed presentations. Only HIT Type 2 has an early clinical presentation. In our case HIT antibodies were negative.

TTP is usually seen with ticlopidine and rarely with clopidogrel. However, in our case loading dose of ticagrelor was given along with aspirin. TTP is the rarest complication and only one case of it has been reported in the literature.[2] In their case, TTP developed 5 weeks later and required plasma exchange. Thereafter, the patient was managed with aspirin alone. Ticagrelor is a reversible P2Y12-ADP antagonist and does not belong to the thienopyridines group. Still, there can be possibility of its occurrence while its usage. In our case, peripheral smear does not show any broken RBCs.

The development of thrombocytopenia in post-PTCA patients carries adverse events and poor prognosis.[3] The cause of thrombocytopenia needs to be investigated and its effective treatment is mandatory.

The development of thrombocytopenia of any etiology warrants modifications of antiplatelet regimen after PTCA, and there areno guidelines, needs to use our experiences based on case reports and institutional peer discussion.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
  References Top

1.
McCarthy CP, Steg G, Bhatt DL. The management of antiplatelet therapy in acute coronary syndrome patients with thrombocytopenia: A clinical conundrum. Eur Heart J 2017;38:3488-92.  Back to cited text no. 1
    
2.
Doǧan A, Özdemir B, Bal H, Özdemir E, Kurtoǧlu N. Ticagrelor-associated thrombotic thrombocytopenic purpura. Anatol J Cardiol 2017;17:73-4.  Back to cited text no. 2
    
3.
Shenoy C, Harjai KJ. Thrombocytopenia following percutaneous coronary intervention. J Interv Cardiol 2011;24:15-26.  Back to cited text no. 3
    


    Figures

  [Figure 1]



 

Top
 
  Search
 
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this article
References
Article Figures

 Article Access Statistics
    Viewed180    
    Printed14    
    Emailed0    
    PDF Downloaded34    
    Comments [Add]    

Recommend this journal